Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 61, NWS Hastings, NE

June 10, 2004Clay County, Hamilton County, Nebraska

NWS Hastings, NE issued this tornado warning at Jun 10, 2004, 11:40 PM CDT for Clay County, Hamilton County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2004, 11:40 PM CDT (04:40 UTC)
Expired
Jun 11, 2004, 12:45 AM CDT
In force
65 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Clay County, NE, Hamilton County, NE

The radar

The Grand Island radar (KUEX), 57 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WFUS53 KGID 110440
TORGID
NEC035-081-110545-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1138 PM CDT THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL NEBRASKA
  HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1245 AM CDT

* AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS        
  TORNADO.  THIS TORNADO WAS LOCATED NEAR HARVARD...OR ABOUT 17      
  MILES EAST OF HASTINGS...AND MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  STOCKHAM AROUND 1155 PM CDT...
  HAMPTON AROUND 1220 AM CDT...

TAKE SHELTER IMMEDIATELY IN A BASEMENT OR AN INTERIOR ROOM ON THE 
LOWEST FLOOR TO PROTECT YOUR LIFE

LAT...LON 4057 9824 4048 9803 4094 9767 4105 9796

$$

FAY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 10, 10:45 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 10, 10:45 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1045 PM CDT THU JUN 10 2004

...SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT...

.DISCUSSION...WATCHES AND WARNINGS ISSUED FOR THE EVENING. HAVE
ISSUED UPDATES TO FOR ZONES.  CURRENT DISCUSSION IN PROPER ORDER AND
NOT MUCH TO ADD.
&&

.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.  FOCUS IS ON CONVECTION
AND SEVERE POTENTIAL TONIGHT. 18Z SFC ANALYSIS PLACED BROACH SURFACE
TROF IN THE HIGH PLAINS..WITH SFC LOW BEGINNING TO DEVELOP IN
NORTHEAST COLORADO. WARM FRONT EXTENDED NORTH OF OUR CWA ACROSS
NORTHERN NEBRASKA...WITH DRY LINE IN EASTERN COLORADO.  WATER VAPOR
IMAGERY/MORNING UPPER AIR SHOWED UPPER TROF IN THE CENTRAL ROCKIES
WITH 90KT JET ROUNDING BASE OF TROF.

PROGRESSION OF UPPER TROF AND SFC CYCLOGENESIS HAS SLOWED...THEREBY
DELAYING CONVECTIVE POTENTIAL FOR OUR CWA TO GENERALLY AFTER 00Z
THIS EVENING.  SFC LOW CONTINUES TO DEEPEN IN NORTHEAST CO WITH HGHT
FALLS OF 1-2MB.  AFTERNOON CONVECTION SHOULD INITIATE NORTH OF OUR
CWA AHEAD OF THE WARM FRONTAL BOUNDARY...AND ACROSS THE HIGH PLAINS
TO OUR WEST ALONG THE DRY LINE AND COOL FRONT. UPPER TROF MOVES ONTO
THE PLAINS TONIGHT WITH SFC LOW LIFTING EAST ACROSS OUR CWA TONIGHT.
INDIVIDUAL STORMS WHICH DEVELOP TO THE WEST WILL TRACK NORTHEAST 20-
25 MPH...WHILE THE ENTIRE AREA MOVES EAST ACROSS NEB/KS AS THE UPPER
LOW ADVANCES.  SFC BASED CAPES PROGGED AROUND 2500 J/KG WITH LITTLE
INHIBITION...AND INCREASING SHEAR THIS EVENING WITH APPROACHING
SYS.  SVR POTENTIAL REMAINS WITH FURTHER DETAILS PROVIDED IN SPC
SWODY1 DISCUSSION.  POTENTIAL FOR HEAVY RAINFALL ALSO A HAZARD WITH
PRECIPITABLE WATER VALUES AROUND AN INCH AND A HALF...AND HIGH DPS AT
THE SFC AND H85.

FRONT MOVES THROUGH THE CWA TONIGHT WITH DRY CONDITIONS FORECAST
FRIDAY...WHILE UPPER LOW LIFTS FARTHER INTO THE NORTHERN PLAINS.
FRONTAL BOUNDARY BEGINS TO LIFT NORTH ON SATURDAY AS A WARM FRONT...
BRINGING A RETURN CHANCE FOR TSTM DEVELOPMENT WHILE MID LEVEL
SHORTWAVE CROSSES THE CENTRAL PLAINS.  BY SUNDAY...THE FRONTAL
BOUNDARY MAY BE STALLED ACROSS OUR CWA...BUT THIS MAY OR MAY NOT BE
REALISTIC DEPENDING ON CONVECTION SATURDAY NIGHT.  ATTM...HAVE LEFT
SUNDAY FORECAST DRY FOR NOW AND BOUNDARY PLACEMENT WILL NEED TO BE
MONITORED.

.LONG TERM...MONDAY THROUGH THURSDAY. MINOR CHANGES MADE TO EXTENDED
FORECAST WITH MEDIUM AND LONG RANGE MODELS IN OVERALL AGREEMENT WITH
REGARD TO EVOLUTION OF UPPER AND SFC PATTERN...THOUGH AS ALWAYS...THE
DEVIL IS IN THE DETAILS.

GENERAL IDEA IS FOR QUASI-ZONAL/LOW AMPLITUDE NW FLOW TO PREVAIL FOR
AT LEAST THE FIRST PART OF WEEK ACROSS THE NRN CONUS...WHILE RISING
HEIGHTS/UPPER RIDGING DEVELOPS OVER THE DESERT SW/TX PANHANDLE. 12Z
GFS HAS TRENDED TOWARD THE ECMWF IN DEPICTING A MORE AMPLIFIED NRN
STREAM...WITH INITIAL RESULT A STRONGER S/W TROF KICKED EAST FROM
GOAK LOW SUN-MON...AND A SFC LOW POSITION MON AM OVER SW NE/NW KS VS
TX/OK PANHANDLES. 12Z GFS ALSO QUICKER W/ FROPA...MON AFT VS MON
EVE. TRACK/TIMING DIFFERENCES ASIDE...ENUF CONSENSUS TO INCLUDE AT
LEAST A SLGT MENTION MON AFT/NIGHT...THOUGH 12Z SOLUTION CERTAINLY
OF MORE INTEREST IN TERMS OF SVR POTENTIAL.

REMAINDER OF FORECAST TO REMAIN DRY FOR NOW W/ HEIGHTS RISING TUE
THRU WED IN WAKE OF S/W TROF PASSAGE...AND INCREASING MDL DIVERGENCE
AND LOWER CONFIDENCE IN ANY PARTICULAR SOLUTION THEREAFTER.

TEMPS LOOK TO REMAIN NEAR SEASONAL THROUGH THE PERIOD...AND FOLLOWED
TRENDS SUGGESTED BY 12Z GFS/00Z ECMWF.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT FOR COUNTIES NORTH OF
HIGHWAY 34.
SEVERE THUNDERSTORM WATCH UNTIL 4 AM CDT FOR COUNTIES SOUTH OF
HIGHWAY 34.
KS...NONE.
&&

LEWIS
Hazardous weather outlook, Jun 10, 6:40 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT THU JUN 10 2004

NEZ041-048-049-062>064-075>077-086-087-111200-
ADAMS-CLAY-FILLMORE-HALL-HAMILTON-MERRICK-NANCE-NUCKOLLS-POLK-THAYER-
YORK-
640 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS IN WESTERN NEBRASKA WILL PUSH EAST OF HIGHWAY 281
AFTER 9 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO
THE SIZE OF QUARTERS AND DAMAGING THUNDERSTORMS WINDS BETWEEN 9 PM
AND 1 AM.

AS THE STORMS SHIFT EAST...LOCALLY HEAVY RAIN IN EXCESS OF ONE
INCH MAY ALSO FALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON AND
NIGHT AS A WARM FRONT BEGINS TO LIFT NORTH ACROSS KANSAS.  ANOTHER
CHANCE OF THUNDERSTORMS EXISTS ON MONDAY.  THE SEVERE WEATHER
POTENTIAL OF THESE STORMS WILL BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 1 AM ACROSS PARTS OF THE
AREA. SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT AND BE
READY FOR ACTIVATION ON SHORT NOTICE.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID

NEZ039-040-046-047-111200-
GREELEY-HOWARD-SHERMAN-VALLEY-
640 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

...TORNADO WATCH UNTIL 11 PM...

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH ABOUT 11 PM
THIS EVENING FOR THE AREA. SEVERE THUNDERSTORMS OVER THE NEBRASKA
SAND HILLS WILL MOVE EAST AND ENTER THE REGION AFTER 730 PM. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO 2 INCHES
IN DIAMETER...DAMAGING WINDS...AND ISOLATED TORNADOES. STORM MOTION
WILL BE EAST NORTHEAST AT 30 MPH.

THE AREA OF THUNDERSTORMS WILL ORGANIZE AND MOVE EAST AFTER
MIDNIGHT...WITH SOME LOCALLY HEAVY RAIN POSSIBLE. SOME AREAS COULD
SEE 1 TO 2 INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON AND
NIGHT AS A WARM FRONT BEGINS TO LIFT NORTH ACROSS KANSAS.  ANOTHER
CHANCE OF THUNDERSTORMS EXISTS ON MONDAY.  THE SEVERE WEATHER
POTENTIAL OF THESE STORMS WILL BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 11 PM ACROSS
THE AREA. SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN
ALERT AND BE READY FOR ACTIVATION ON SHORT NOTICE.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID

KSZ005>007-017>019-NEZ060-061-072>074-082>085-111200-
BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-KEARNEY-MITCHELL-
OSBORNE-PHELPS-PHILLIPS-ROOKS-SMITH-WEBSTER-
640 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

...TORNADO WATCH UNTIL 10 PM...

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL EXPAND ACROSS THE AREA THIS EVENING. THERE
IS HIGH LIKELIHOOD OF LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO IS POSSIBLE THIS EVENING. STORMS MOTION WILL BE NORTHEAST
AT 30 MPH.

THE AREA OF THUNDERSTORMS WILL ORGANIZE AND MOVE EAST OF THE REGION
AFTER MIDNIGHT...WITH SOME LOCALLY HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON AND
NIGHT AS A WARM FRONT BEGINS TO LIFT NORTH ACROSS KANSAS.  ANOTHER
CHANCE OF THUNDERSTORMS EXISTS ON MONDAY.  THE SEVERE WEATHER
POTENTIAL OF THESE STORMS WILL BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 10 PM ACROSS
THE AREA. SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN
ALERT AND BE READY FOR ACTIVATION ON SHORT NOTICE.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID

NOAA/NWS/MORITZ

In the hours before

Local storm report, Jun 10, 11:04 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1104 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1057 PM     HAIL             13 N KEARNEY            40.89N 99.08W
06/10/2004  0.88 INCH        BUFFALO            NE   AMATEUR RADIO

&&

NELSON
Local storm report, Jun 10, 11:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1105 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1103 PM     FUNNEL CLOUD     4 SE AYR                40.40N 98.39W
06/10/2004                   ADAMS              NE   AMATEUR RADIO

&&

NELSON
Local storm report, Jun 10, 11:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1108 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1103 PM     TSTM WND GST     BOELUS                  41.08N 98.72W
06/10/2004  69 MPH           HOWARD             NE   COUNTY OFFICIAL

&&

NELSON
Local storm report, Jun 10, 11:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1110 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1108 PM     TORNADO          5 SSW GLENVIL           40.44N 98.29W
06/10/2004                   ADAMS              NE   AMATEUR RADIO

&&

NELSON
Local storm report, Jun 10, 11:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1115 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1108 PM     TSTM WND GST     ELBA                    41.28N 98.57W
06/10/2004  60 MPH           HOWARD             NE   COUNTY OFFICIAL

&&

NELSON
Local storm report, Jun 10, 11:16 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1116 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1114 PM     HAIL             ELBA                    41.28N 98.57W
06/10/2004  1.00 INCH        HOWARD             NE   AMATEUR RADIO

&&

NELSON

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:28 PM CDTSevere Thunderstorm WarningGIDGosper62 min
Jun 10, 7:39 PM CDTSevere Thunderstorm WarningGIDDawson66 min
Jun 10, 8:47 PM CDTSevere Thunderstorm WarningGIDGosper43 min
Jun 10, 9:17 PM CDTSevere Thunderstorm WarningGIDDawson43 min
Jun 10, 9:23 PM CDTSevere Thunderstorm WarningGIDValley52 min
Jun 10, 9:38 PM CDTTornado WarningGIDFranklin, Webster67 min
Jun 10, 9:59 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson46 min
Jun 10, 10:08 PM CDTSevere Thunderstorm WarningGIDGosper37 min
Jun 10, 10:26 PM CDTSevere Thunderstorm WarningGIDSherman64 min
Jun 10, 10:40 PM CDTTornado WarningGIDAdams, Clay, Nuckolls, Webster65 min
Jun 10, 10:54 PM CDTSevere Thunderstorm WarningGIDBuffalo66 min
Jun 10, 11:00 PM CDTSevere Thunderstorm WarningGIDHall, Howard60 min
Jun 10, 11:17 PM CDTSevere Thunderstorm WarningGIDGreeley58 min
Jun 10, 11:22 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance53 min
Jun 10, 11:39 PM CDTSevere Thunderstorm WarningGIDDawson66 min

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.